Kansas, 2024

Hail and Damaging Winds in Kansas, May 25, 2024

May 25, 2024 · NWS TOP · 14 events in 6 counties and zones

Line of storms moves across north-central Kansas, with other storms to the south across central and east-central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Line of storms moves across north-central Kansas, with other storms to the south across central and east-central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 25, 5:06 PM CST, 2 hours 50 minutes earlier. Its key messages:

  • The potential for a higher-end severe weather event remains this evening into early Sunday. Damaging wind gusts, large hail, and a few tornadoes are all possible.
  • Thunderstorms chances continue through Sunday before drier and quieter conditions are expected Memorial Day through Tuesday.
Area forecast discussion, May 25, 5:06 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
606 PM CDT Sat May 25 2024

.KEY MESSAGES...

- The potential for a higher-end severe weather event remains this
  evening into early Sunday. Damaging wind gusts, large hail,
  and a few tornadoes are all possible.

- Thunderstorms chances continue through Sunday before drier and
  quieter conditions are expected Memorial Day through
  Tuesday.

&&

.DISCUSSION...
Issued at 236 PM CDT Sat May 25 2024

A mid level trough was located over the Rockies this afternoon with
profilers from VWP showing a perturbation ejecting out of northeast
Colorado. A more defined PV anomaly was located over Colorado into
New Mexico at 19Z, which will be the main driver for convection
later today and tonight. Starting to see come cumulus building in
parts of western Kansas at 19Z. Mass response in relation to the
approaching shortwave trough continues to bring dew points
northward, but as of 19Z 60+F dewpoints remained confined to far
southern Kansas into Oklahoma. Expect the moisture to continue to
increase across northeast Kansas this evening and tonight.

CAMS continue to show development across parts of western and
central Kansas late this afternoon into the early evening hours.
Expect scattered supercells moving into north central Kansas after 7
PM to 8 PM. These storms will move northeast and be capable of all
hazards, but primarily large hail and damaging winds. Storms that
develop in southwest and south central Kansas look to take on an
more easterly movement where again very large hail, damaging winds
and a few tornadoes will be possible. This places the southern
portions of the cwa, mainly across east central Kansas where these
storms will track across. Storms will also have the potential to
produce locally heavy rainfall, especially later this evening into
the overnight hours. Moisture transport vectors will be southerly
this evening before veering to the southwest after midnight. There
is the potential for some training of storms which may lead to
locally heavy rainfall and rainfall rates approaching two inches per
hour. Dry antecedent conditions will preclude a flood watch at this
time, but the potential for flash flooding will exist(30%) tonight
in localized areas.

On the heels of the first wave which moves out into Missouri Sunday
morning a trailing wave may generate showers and thunderstorms during
the afternoon hours across the area. Steepening lapse rates with
cooling aloft in the afternoon and remnant moisture may be enough
for some large hail and isolated strong winds with the stronger
storms.

Dry weather is expected for Memorial Day and Tuesday before
precipitation chances return to the region from Wednesday into next
weekend as a series f mid level troughs move through the Plains.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 602 PM CDT Sat May 25 2024

VFR at terminals with main focus on several rounds of TSRA to
move in from the west in the 02-04Z time frame. Behind the
initial line, more storms will develop along an east-west
boundary near the terminals, anticipating several rounds of TSRA
before exiting southeast aft 09Z. IFR was mentioned with the
heaviest convection, however would not be surprised if cigs get
to LIFR. Lingering low end MVFR stratus persists into the
afternoon, possibly lifting to VFR towards the end of the
forecast period. Multiple pop up showers initially in the
morning could form into isolated TSRA by mid afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...53
AVIATION...Prieto
Hazardous weather outlook, May 25, 4:37 PM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
537 PM CDT Sat May 25 2024

KSZ011-012-024-026-039-040-055-056-058-059-262245-
Nemaha-Brown-Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin-Coffey-
Anderson-
537 PM CDT Sat May 25 2024

This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.

.DAY ONE...Tonight.

Severe storms are likely this evening into early Sunday, particularly
along and south of Interstate 70. Damaging wind gusts, large hail,
localized flash flooding, and tornadoes are all possible. Be sure to
keep up to date with the latest forecast information and have
multiple ways to receive warnings.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe storms will be possible Sunday afternoon into
early evening across the area. Large hail and wind gusts up to 60 mph
will be the main hazards.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008>010-020>023-034>038-054-262245-
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Lyon-
537 PM CDT Sat May 25 2024

...TORNADO WATCH 309 IN EFFECT UNTIL 1 AM CDT SUNDAY...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

Severe storms are likely this evening into early Sunday, particularly
along and south of Interstate 70. Damaging wind gusts, large hail,
localized flash flooding, and tornadoes are all possible. Be sure to
keep up to date with the latest forecast information and have
multiple ways to receive warnings.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe storms will be possible Sunday afternoon into
early evening across the area. Large hail and wind gusts up to 60 mph
will be the main hazards.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, May 25, 7:09 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Topeka KS
809 PM CDT Sat May 25 2024

KSZ008-260145-
Republic-
809 PM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN REPUBLIC COUNTY THROUGH
845 PM CDT...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm over
Belleville, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to vegetation is
         possible.

Locations impacted include...
Belleville, Cuba, Munden, and Narka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 AM CDT for north central
Kansas.

&&

LAT...LON 4000 9737 3982 9737 3970 9764 3984 9778
      4000 9755
TIME...MOT...LOC 0109Z 233DEG 31KT 3982 9764

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The radar

The Grand Island radar (KUEX), 121 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
May 25, 7:56 PM CST to 7:57 PM CST
Where
Washington County, 0.69 mi S of Morrowville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.840, -97.170

Half dollar size hail, also estimating 50 mph winds.

Thunderstorm Wind, Washington

When
May 25, 8:05 PM CST to 8:06 PM CST
Where
Washington County, 0.69 mi S of Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.810, -97.050

Estimated 60 mph winds.

Hail, Cloud

When
May 25, 8:07 PM CST
Where
Cloud County, Concordia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.570, -97.670

Quarter size hail.

Hail, Washington

When
May 25, 8:10 PM CST to 8:11 PM CST
Where
Washington County, 0.53 mi W of Washington
Measured
1 in hail
Reported by
Public
Coordinates
39.820, -97.060

Report from mping.

Thunderstorm Wind, Marshall

When
May 25, 8:35 PM CST to 8:36 PM CST
Where
Marshall County, 2.76 mi S of Herkimer
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.840, -96.720

Estimated 60 mph winds along Highway 36 and 5th Road.

Thunderstorm Wind, Washington

When
May 25, 8:39 PM CST to 8:40 PM CST
Where
Washington County, 3.61 mi SSW of Hanover
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.830, -96.900

Mping report of 1 inch tree limbs broken, shingles blown off. Time estimated from radar.

Thunderstorm Wind, Marshall

When
May 25, 8:45 PM CST to 8:46 PM CST
Where
Marshall County, 0.69 mi S of Marysville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.840, -96.650

Estimated 60 mph winds in Marysville.

Thunderstorm Wind, Marshall

When
May 25, 9:22 PM CST to 9:23 PM CST
Where
Marshall County, 2.96 mi NNE of Vermillion
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.760, -96.250

Personal weather station measured 58 mph gust.

Hail, Ottawa

When
May 25, 9:50 PM CST to 9:51 PM CST
Where
Ottawa County, 0.54 mi E of Minneapolis
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.130, -97.710

Nickel size hail, also estimating winds up to 55 mph.

Hail, Morris

When
May 25, 10:20 PM CST to 10:21 PM CST
Where
Morris County, Wilsey
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.630, -96.670

Nickel size hail report.

Hail, Morris

When
May 25, 10:25 PM CST to 10:26 PM CST
Where
Morris County, 1.38 mi N of Helmick
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.640, -96.600

Golf ball size hail.

Hail, Morris

When
May 25, 10:34 PM CST to 10:35 PM CST
Where
Morris County, 0.88 mi NW of Council Grove
Measured
1.5 in hail
Reported by
Public
Coordinates
38.660, -96.490

Report relayed by kvoe radio.

Hail, Morris

When
May 25, 10:40 PM CST to 10:41 PM CST
Where
Morris County, 2.14 mi NNW of Houcke
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.650, -96.430

Half dollar size hail.

Hail, Lyon

When
May 25, 11:14 PM CST to 11:15 PM CST
Where
Lyon County, 5.55 mi N of Admire
Measured
0.88 in hail
Reported by
Public
Coordinates
38.710, -96.090

Relayed by kvoe radio. Time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180268, 1180274, 1180279, 1180281, 1180284, 1180291, 1180292, 1180297, 1180299, 1180300, 1180301, 1180302, 1180303, 1180304.